Virginia, 2007

Flash Flooding and Damaging Winds in Virginia, July 10, 2007

July 10, 2007 · NWS RNK · 5 events in 5 counties and zones

Thunderstorms developed during the afternoon of the 10th. Two of these strengthened to severe levels resulting in wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed during the afternoon of the 10th. Two of these strengthened to severe levels resulting in wind damage. Also, the storms were slow moving, and this allowed for instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 12:13 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 10, 12:13 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT TUE JUL 10 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL MOVE EAST AND WEAKEN THROUGH
TONIGHT. A COLD FRONT WILL DIVE SOUTHEAST TOWARD THE REGION
WEDNESDAY BEFORE PASSING ACROSS AND EAST OF THE AREA WEDNESDAY
NIGHT INTO EARLY THURSDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
COUNTY WARNING AREA IS IN VERY MOIST AIRMASS AND AREA FROM
BUCKINGHAM COUNTY TO WILKES COUNTY IS GETTING LOTS OF SUNSHINE.
THIS IS RESULTING IN LIFTED INDEX VALUES AOB -4 AND MUCAPES ABOVE
3000 J/KG.

HAVE LEFT MAXIMUM TEMPERATURES IN THE MID 90S IN THE SOUTHEAST BUT
HAVE CUT BACK A COUPLE OF DEGREES IN THE NORTHWEST. CLOUDS AREA
GRADUALLY BREAKING UP FROM SOUTHWEST TO NORTHEAST. WITH SHORTWAVE
LIFTING INTO WEST VIRGINIA...STILL EXPECT SCATTERED THUNDERSTORMS
ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY/...
NEXT DIGGING S/W TROF AND ASSOCIATED COLD FRONT STILL LOOKING
RATHER IMPRESSIVE FOR JULY AS WELL AS BIT FASTER PER LATEST MODEL
SUITES. ALTHO TIMING ISSUES EXIST AS TO HOW FAST PRE-FRONTAL BAND
WILL CROSS THE MOUNTAINS WED OR WED EVENING...STRONG MID-LEVEL
BACKING...LOTS OF MOISTURE AND APPROACH OF SECONDARY MID LEVEL
VORT FROM THE WEST SUPPORT POTENTIAL FOR RATHER WIDESPREAD
CONVECTIVE COVERAGE INTO WED NIGHT. HOWEVER BEST TREND LIKELY TO
GO WITH SLOWER NAM TYPE SCENARIO WHICH WOULD HAVE LINE FEATURE
WEAKENING ACROSS THE FAR WEST LATE WED...AND THEN JUMPING INTO THE
EASTERN LEE TROF WED EVENING BEFORE EXITING EARLY THU. ALSO
FORECAST WEAK WAVE ALONG THE BOUNDARY MAY TEND TO SLOW THINGS UP
SOME UNLESS MORE ORGANIZED FEATURE ACCELERATES WELL AHEAD OF THE
ACTUAL FRONT. OTRW ENOUGH MOISTURE AND OLD BOUNDARIES AROUND TO GO
WITH SCATTERED COVERAGE WED AFTERNOON WELL AHEAD OF THE
FRONT...AND LIKELY POPS WESTERN THIRD LATE FOR PRE-FRONTAL BAND.
GUIDANCE SHOWS STRONG PUNCH OF SUBSIDENCE/DRYING BY EARLY THU WITH
MOST SHRA EAST OF THE CWA BY MIDDAY IF NOT SOONER. THUS CUT BACK
COVEAGE THU TO MAINLY THE EXTREME SE AND CUT CLOUDS SOME AS DEEPER
W/NW POST FRONTAL FLOW DEVELOPS. LOWERED HIGHS A LITTLE ESPCLY
WEST WED GIVEN CLOUDS/SHRA WITH ANY RESIDUAL LOW 90S CONFINED TO
THE PIEDMONT. HIGHS MAINLY 80S ON THU BUT MORE TOLERABLE AS
DEWPOINTS SLOWLY FALL OFF FROM NW TO SE THRU THE AFTERNOON.
ENSEMBLES AND ECMWF VERIFY THAT OP GFS IS OVERDONE WITH STRENGTH
OF SHRTWV AND BOUNDARY WHICH KICKS UP A LINE OF PRECIP FRIDAY
AFTERNOON. NOT THINKING THAT THERE WILL BE MUCH LEFT OF THIS LIFT
ONCE IT CROSSES THE RIDGES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE 00Z GFS IS AN OUTLIER AMONG THE OTHER MODELS...IN RESPECT TO
STRENGTH OF SHORTWAVE SWINGING ACROSS THE OHIO VALLEY AND LOW
PRESSURE TRACKING ACROSS THE GREAT LAKES REGION DURING THE
WEEKEND. FRONTAL BOUNDARY SHOULD BE JUST SOUTH/EAST OF THE
FORECAST AREA SAT MORNING...THEN DISSIPATES. ANOTHER FRONT ARRIVES
BY SUNDAY FROM THE NORTHWEST...AND MODELS...ESPECIALLY THE 00Z
ECMWF WERE PRESSING IT FURTHER SOUTH WITH HIGH AMPLITUDE TROUGH
OVER THE EAST. HOWEVER...THE 06Z GFS/00Z UKMET AND 12Z/09 ECMWF
ENSEMBLE ARE NOT AS AGRESSIVE. THIS WILL KEEP THE FRONT STALLED A
LITTLE NORTH OF US. THIS IS CLIMATOLOGICALLY FAVORED FOR THIS TIME
OF YEAR...BUT FRONTS SO FAR THIS SUMMER HAVE NOT BEEN STALLING AS
FAR NORTH AS NORMAL. FOR SENSIBILE WX...TEMPS SHOULD BE ABOUT WHAT
YOU WOULD EXPECT IN MID JULY...WITH CHANCE OF SHOWERS/STORMS
THROUGH THE PERIOD...MAXED IN THE AFTERNOON/EVENING.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...

SCATTERED THUNDERSTORMS WITH MVFR CEILINGS AND VISIBILTIES WILL
CONTINUE TO DEVELOP THROUGH 21Z. THE STORMS WILL BE MOVING TO THE
NORTHEAST AT 5 TO 10 MPH. THE STORMS WILL DISSIPATES THIS EVENING.

A SHORT WAVE COMING OUT OF THE CENTRAL PLAINS WILL BRING A
WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS TO THE REGION ON
WEDNESDAY. THE RAIN IS EXPECTED TO REACH BLF AND LWB AROUND 12Z
WITH MVFR CEILINGS AND VISIBILITIES. CONVECTION AND SEVERE
POTENTIAL INCREASES WEDNESDAY AFTERNOON AND NIGHT AS A PRE-
FRONTAL BAND MOVES TO THE EAST COAST.

WEDNESDAY NIGHT AND THURSDAY...A COLD FRONT WILL COME THROUGH THE
OHIO VALLEY AND CROSS THROUGH THE FORECAST AREA. BEHIND THE
FRONT EXPECT COOLER AND DRIER WEATHER WITH VFR CONDITIONS THURSDAY
NIGHT AND FRIDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...AMS
SHORT TERM...JH
LONG TERM...WP
AVIATION...AMS
Hazardous weather outlook, Jul 10, 2:56 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT TUE JUL 10 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-110800-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
356 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-110800-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
356 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID CONDITIONS MAY RESULT IN HEAT INDEX
VALUES AROUND 100 DEGREES FOR A FEW HOURS AGAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 11:34 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EDT TUE JUL 10 2007

VAZ035-101700-
AMHERST VA-
1234 PM EDT TUE JUL 10 2007

THROUGH 1230 PM EDT...HEAVY RAIN WILL FALL 8 MILES NORTHEAST OF FORKS
OF BUFFALO...OR ABOUT 5 MILES NORTHWEST OF LOWESVILLE. THE STORM WAS
MOVING TO THE NORTHEAST AT 5 MPH.

EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 1:30 PM WITH THIS
STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 10, 11:51 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 PM EDT TUE JUL 10 2007

VAZ032-101745-
PATRICK VA-
1251 PM EDT TUE JUL 10 2007

THROUGH 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A THUNDERSTORM WITH HEAVY RAIN 6 MILES EAST OF STUART...OR
ABOUT 3 MILES NORTHWEST OF CRITZ. THIS STORM ALSO LIKELY CONTAINS
PEA SIZE HAIL AND LIGHTNING.

EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 2 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Jul 10, 11:56 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1256 PM EDT TUE JUL 10 2007

VAZ046-047-101800-
APPOMATTOX VA-BUCKINGHAM VA-
1256 PM EDT TUE JUL 10 2007

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 12 MILES NORTHWEST OF DILLWYN...OR ABOUT 7
MILES SOUTHWEST OF CENTENARY...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...TOGA AT 115 PM EDT...CENTENARY AT 155 PM
EDT.

THIS STORM WILL LIKELY BRING RAINFALL AMOUNTS OF ONE TO TWO INCHES
BY 2 PM AS WELL AS PEA SIZE HAIL...WIND GUSTS TO 40 MPH AND
LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
July 10, 12:25 PM EST
Where
Pittsylvania County, 4 mi SE of Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.709, -79.369

Large limbs were blown down along Highway 41 by winds estimated to be 58 mph. Damage values are estimated.

Flash Flood, Danville (C)

When
July 10, 1:20 PM EST to 3:41 PM EST
Where
Danville (C) County, Danville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.580, -79.420

Heavy rain caused Long Branch Creek and Apple Branch Creek to leave their banks. No damage occurred.

Flash Flood, Buckingham

When
July 10, 1:30 PM EST to 2:00 PM EST
Where
Buckingham County, 13 mi W of Buckingham
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.550, -78.787

A slowly moving thunderstorm produced four inches of rain which prompted Alabama Creek to leave its banks. The water flooded Route 605. No damage was reported.

Thunderstorm Wind, Rockbridge

When
July 10, 4:19 PM EST
Where
Rockbridge County, Rockbridge Baths
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.900, -79.420

Thunderstorm wind gusts estimated at 58 mph blew some shingles off a roof and blew down an oak tree on the same property. Damage values are estimated.

Flash Flood, Roanoke (C)

When
July 10, 5:18 PM EST to 8:10 PM EST
Where
Roanoke (C) County, Roanoke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.270, -79.950

A heavy rain producing thunderstorm caused flooding of streets on the north side of the City of Roanoke. Some of these roads were closed by city officials. There were no reports of damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47300, 47302, 47304, 47301, 47303.